Hair loss doesn’t exclusively affect men

Q: I am a 52-year-old woman and am in good health apart from the fact that my hair seems to be getting thinner and is beginning to recede, rather like a balding man. It is also thinning on the top and back. There is a lot of hair on my hair brush.

What is causing this? Do I need to be concerned or is it another menopausal symptom?

A: Hair loss, known in medical terms as alopecia, may seem to be mainly a problem in men, but women are also likely to have thinning hair from hair loss.

Most women notice it in their 50s and 60s, but it can happen at any age and for a number of reasons.

In most people, hair grows at a rate of six inches a year, or half an inch per month.

The average hair loss is 50 to 250 strands a day. The highest amount of loss occurs when people wash their hair.

If you think you are losing an abnormal amount of hair, you should get your doctor to use a blood test to check for thyroid deficiency, ovarian cysts or autoimmune diseases.

Did your mother or your grandmother have hair loss as they got older? Check the old family photos.

Hair loss with age is due to an excess amount of male androgen hormones compared to diminishing levels of estrogen. This pattern tends to run in families.

Other reasons for hair loss include stress, surgery or severe illness.

Have you lost a lot of weight over a short time or taken too much vitamin A? They can also lead to hair loss.

However, there may be a delay of a few weeks or months after the event, so you may not notice an obvious connection.

After ruling out all medical and systemic problems, you may need to consider your hair care habits. Are you washing your hair too often? Do you use curling irons or straightening irons too often? Are you using perms or hair dyes? Do you have a bad hair brush that is too harsh?

B.C. researchers studied one million patients who had visited an ophthalmologist between January 2000 and December 2007 to see if there was any correlation between cases of retinal detachment and the use of fluoroquinolones, a type of antibiotic.

The researchers, led by Magyar Etminan, found that a person was five times as likely to develop a detached retina if they were taking ciprofloxacin.

Previous literature had reported three cases of macular degeneration and one case of retinal detachment after using ciprofloxacin, also known as Cipro.

About the author

Clare Rowson's recent articles

Comments

explore

Stories from our other publications